Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Grand Rapids, MI

July 8, 2005Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2005, 6:15 PM EDT for Jackson County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2005, 6:15 PM EDT (22:15 UTC)
Expired
Jul 8, 2005, 6:45 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:35 PM EDTTSTM WND DMG3 W Brooklyn, MITREE BLOWN DOWN ON HAYES ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 082215
SVRGRR
MIC075-082245-
/O.NEW.KGRR.SV.W.0077.050708T2215Z-050708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 645 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF VANDERCOOK LAKE...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTY...SOUTH JACKSON AND VANDERCOOK LAKE AROUND 620 PM EDT
  CLARK LAKE AND ACKERSON LAKE AROUND 635 PM EDT
  JEFFERSON...BROOKLYN AND SUNSET BEACH AROUND 645 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415

$$

JK
2 follow-up statements
000 
WWUS53 KGRR 082232
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT FRI JUL 8 2005

MIC075-082245-
/O.CON.KGRR.SV.W.0077.000000T0000Z-050708T2245Z/
JACKSON MI-
632 PM EDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 645 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR LIBERTY...OR ABOUT 7 MILES SOUTH OF VANDERCOOK
LAKE...AND MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON...BROOKLYN...AND NAPOLEON BY 645 PM EDT

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415

$$

JK
000 
WWUS53 KGRR 082245
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT FRI JUL 8 2005

MIC075-082255-
/O.EXP.KGRR.SV.W.0077.000000T0000Z-050708T2245Z/
JACKSON MI-
645 PM EDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 3:38 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT FRI JUL 08 2005

.SHORT TERM...
UPPER LOW REMAINS OVERHEAD THIS AFTERNOON...WHICH IS EVIDENT BY THE
CU FIELD THAT HAS DEVELOPED...AS WELL AS SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY. THE UPPER LOW IS QUITE EVIDENT IN THE WATER
VAPOR IMAGERY AS WELL. FORECAST CONCERNS PERTAIN TO THE CONTINUED
SHOWER AND THUNDERSTORM CHANCE INTO THE EVENING...THEN THE
INCREASING WARMTH INTO THE WEEKEND. THE UPPER LOW KICKS EASTWARD
THIS WEEKEND...AS A SHORTWAVE TROUGH MOVES FROM THE NORTHERN PLAINS
INTO THE MIDWEST. ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THE
MAIN FEATURES...BUT DIFFER SOME IN THE DETAILS. WILL USE A BLEND OF
THE TWO.

TONIGHT...WILL CONTINUE THE MENTION OF A SCATTERED SHOWER OR
THUNDERSTORM POSSIBLE WITH INSTABILITY STILL IN PLACE. THE SETTING
SUN SHOULD END THE THREAT OF PRECIPITATION AND WILL NOT MENTION
ANYTHING OVERNIGHT. THE CUMULUS FIELD SHOULD DISSIPATE AND EXPECT
MOSTLY CLEAR SKIES OVERNIGHT. SOME PATCHY FOG CAN BE EXPECTED
LATE...BUT NOTHING TOO EXPANSIVE TO MENTION IN THE ZONES. LOWS
SHOULD MAINLY BE IN THE 50S.

SATURDAY...THE UPPER LOW BEGINS TO NUDGE EAST IN RESPONSE TO THE
UPSTREAM SHORTWAVE TROUGH MOVING EASTWARD ON THE SOUTHERN EDGE OF
THE WESTERLIES. THE WAVE WILL LIKELY INCREASE HIGH CLOUD COVER
ACROSS THE AREA IN ADVANCE OF THUNDERSTORMS UPSTREAM ACROSS MN/WI.
NOT AS MUCH CUMULUS POTENTIAL ON SATURDAY...BUT THE CU WILL BE
REPLACE BY SOME MID AND HIGH CLOUDS...ESPECIALLY IN THE NORTHWEST
CWA IN THE AFTERNOON. OVERALL THOUGH...NOT EXPECTING MUCH MORE THAN
PARTLY SUNNY. THE SOUTHEAST MAY ACTUALLY END UP MOSTLY SUNNY ALL
DAY. HIGHS WILL TOP OUT BETWEEN 83 AND 88 FOR THE MOST PART.

SATURDAY NIGHT...WILL KEEP IT DRY. THE ETA IS INDICATING AN MCS
TRYING TO SPILL INTO THE FORECAST AREA FROM THE NORTHWEST
OVERNIGHT...BUT NOT REAL CONFIDENT IN THIS...GIVEN A WEAKENING UPPER
WAVE AND LACKLUSTER LLJ (25KTS). WE WILL PROBABLY SEE AN INCREASE IN
MID AND HIGH CLOUDS...BUT NOT GOING TO MENTION ANY PRECIP AT THIS
POINT. PARTLY CLOUDY SHOULD COVER IT.

SUNDAY LOOKING FOR A WARM DAY...WITH HIGHS APPROACHING 90. WITH DEW
POINTS CREEPING UP...IT WILL FEEL WARM AND A BIT MUGGY. PARTLY SUNNY
LOOKS GOOD AGAIN.

SUNDAY NIGHT...A WARM SUMMER NIGHT IS EXPECTED WITH DRY CONDITIONS
GIVEN AN UPPER RIDGE DIRECTLY OVERHEAD. LOWS SHOULD BOTTOM OUT IN
THE 60S.

.LONG TERM...
THE EXTENDED PORTION OF THE FORECAST IS STILL DOMINATED BY WHAT
AFFECTS THE REMNANTS OF HURRICANE DENNIS WILL HAVE ON THE REGION.
THE TREND OF THE MODELS HAS BEEN TO BRING THE SYSTEM FURTHER
NORTH...PERHAPS AS FAR NORTH AS LOWER MICHIGAN BY WEDNESDAY.  THIS
SEEMS MORE PLAUSIBLE NOW WITH THE MODELS SHOWING AN UPPER TROF
POSITIONED OVER THE UPPER MIDWEST IN THIS TIME FRAME.  THIS TROF
SHOULD HELP PULL THE REMNANTS FURTHER NORTH AND WEST.

WARM AND STEAMY CONDITIONS SHOULD PREVAIL AHEAD OF THE TROPICAL
MOISTURE MONDAY AND TUESDAY WITH TEMPS IN THE 85 TO 90 DEGREE RANGE
WITH INCREASING HUMIDITY.  WILL MAINTAIN PCPN CHCS TUESDAY NIGHT IN
THE SOUTHERN CWA.  THEN WILL CARRY PCPN CHCS FOR THE ENTIRE CWA AS
THE MOISTURE SPREADS NORTHWARD WEDNESDAY AND WEDNESDAY NIGHT.  MAX
TEMPS SHOULD BE HELD DOWN WITH THE PCPN IN THE AREA...MAINLY FROM 80
TO 85.  A NORTHERN STREAM SHORT WAVE COMES ACROSS ON THURSDAY WHICH
SHOULD CONTINUE THE CHC OF PCPN.  THE SHORT WAVE WILL MOVE MUCH OF
THE TROPICAL MOISTURE OUT OF THE REGION.  WILL GO WITH A DRY
FORECAST THURSDAY NIGHT AND FRIDAY AS SURFACE HIGH PRESSURE BUILDS
INTO THE REGION.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, Jul 8, 12:38 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1238 PM EDT FRI JUL 8 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1238 PM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. COLD
AIR ALOFT...COMBINED WITH STRONG JULY SUNSHINE AT THE SURFACE WILL
LEAD TO DECENT INSTABILITY.

IF WE DO INDEED GET STORMS TO FORM...THE BULK ARE NOT EXPECTED TO BE
SEVERE. THE TYPICAL HAZARDS APPLY WITH BRIEF HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING STRIKES EXPECTED. THE STRONGEST OF STORMS BETWEEN
300 PM AND 900 PM HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND A
HALF INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE VERY SLOW...TO
THE SOUTH AROUND 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THE REMNENTS OF HURRICANE DENNIS TO BRING SOME
MUCH NEEDED RAINFALL TO THE SOUTHERN GREAT LAKES LATE TUESDAY NIGHT
AND INTO WEDNESDAY. THERE IS A GREAT DEGREE OF UNCERTAINTY IN
FORECASTING WHERE THE REMNENTS OF A HURRICANE MAY BE THAT FAR OUT IN
THE FORECAST...BUT IF IT DOES DRIFT TOWARD THE SOUTHERN GREAT LAKES
REGION IN THE MIDDLE OF NEXT WEEK HEAVY RAINFALL WILL BE A
POSSIBILITY.

A COLD FRONT FOLLOWING THAT SYSTEM IS EXPECTED TO BRING WITH IT
ADDITIONAL THUNDERSTORM ACTIVITY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WDM DUKE

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.